FROM OUR EXPERTS
This question has not been answered by one of our experts yet.
I received an interesting question by e-mail recently, which brought up several good points to review. The author asked: "Can a patient use metformin after a heart attack (after 12 years of using metformin) assuming the patient has good renal function? My question is if metformin should be avoided forever after an acute myocardial infarction or just temporarily withheld after the heart attack in a patient with an adequate renal and liver function (also without congestive heart failure or hypersensitivity to metformin)." I answered: "According to the USPI (the "label") for Glucophage brand of metformin, GLUCOPHAGE and GLUCOPHAGE XR are contraindicated [should not be used] in patients with: Renal disease or renal dysfunction (e.g., as suggested by serum creatinine levels =1.5 mg/dL [males], =1.4 mg/dL [females] or abnormal creatinine clearance) which may also result from conditions such as cardiovascular collapse (shock), acute myocardial infarction, and septicem...
A recent report again reaffirms that metformin is the first medication to use when a patient with type 2 diabetes (T2D) needs help with lowering blood glucose levels. The 200+ page report, Oral Diabetes Medications for Adults With Type 2 Diabetes: An Update , was prepared for the Agency for Healthcare Research and Quality by the Johns Hopkins University Evidence-based Practice Center. It is loaded with tables and discussions, but the conclusion is strikingly brief: "Although the long-term benefits and harms of diabetes medications remain unclear, the evidence supports use of metformin as a firstline agent. Comparisons of two-drug combinations showed little to no difference in HbA1c reduction, but some combinations increased risk for hypoglycemia and other adverse events."
To summarize the findings from the report: An older diabetes drug, metformin, works better, and has fewer side effects than newer drugs for T2D. It's also cheaper, as it's been available as a generic for y...
Generic Name: GLIPIZIDE/METFORMIN - ORAL Pronounced: (GLIP-eh-zide/met-FOR-min) Glipizide-Metformin Oral Overdose
If overdose is suspected, contact your local poison
control center or emergency room immediately. US residents can call the US
National Poison Hotline at 1-800-222-1222. Canada residents can call a
provincial poison control center. Overdose can cause lactic acidosis and low
blood sugar. Symptoms of overdose may include: rapid breathing, severe
drowsiness, slow/irregular heartbeat.
Glipizide-Metformin Oral Missed Dose
If you miss a dose, take it as soon as you remember. If it
is near the time of the next dose, skip the missed dose and resume your usual
dosing schedule. Do not double the dose to catch up.
Glipizide-Metformin Oral Notes
Do not share this medication with others.
You should attend a diabetes education program to learn
more about diabetes and all the important aspects of its treatment, including
You should know
Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.